Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS San Angelo, TX

May 2, 2018Crockett County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 2, 2018, 11:28 PM CDT for Crockett County, Schleicher County, Sutton County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 11:28 PM CDT (04:28 UTC)
Expired
May 3, 2018, 12:15 AM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crockett County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 2, 6:39 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
639 PM CDT Wed May 2 2018

.AVIATION...
/00Z TAFS/

Scattered thunderstorms have developed west of our area TAF
locations this evening. Continued development is expected into the
late evening hours. Will continue the TEMPO groups at area TAF
sites for the evening hours, as most of the line of activity moves
eastward during the overnight hours. While this initial line is
expected to move east of most of our sites, additional development
is expected overnight tonight, and TAFs may need to be updated for
another round of thunderstorms across the area. Expect the
activity to finally move east of most sites late in the day
Thursday with improving conditions during the afternoon and
evening tomorrow. 20

&&

.PREV DISCUSSION... /issued 253 PM CDT Wed May 2 2018/

SHORT TERM...
(Tonight and Thursday)

All eyes on the severe weather chances tonight across West
Central Texas. Dryline making progress through the Permian Basin
this afternoon and should continue east to near a Sweetwater to
Sanderson line late this afternoon, and then begin a retreat back
west this evening. Storms have started to develop north of
Aspermont so far today and southwest of Ozona, but cap has held in
between where convergence along the dryline is weaker. All
indications are that as a shortwave rotates into the area from the
southwest and brings cooler temperatures aloft, cap will weaken
and storms will take off very quickly. Plenty of instability but
flow is mostly unidirectional, so hail and high winds the main
threat.

After the storms develop late this afternoon/evening they should
expand in coverage as they shift east across the Abilene and San
Angelo areas and towards the remainder of West Central Texas late
this evening and into the early morning hours. Have increase rain
chances just a little for tonight and have maintained the mention
of severe storms.

Uncertainty about the overall development for Thursday, with much
depending on just exactly the convection develops tonight and
if/where any surface boundaries end up. Appears the dryline will
surge east faster on Thursday, with storms along and head of the
dryline developing by late morning and into the early afternoon
hours. Hard to tell just how worked over the air mass may be after
the convection tonight, so instability is a question. Best chance
of severe likely from the Heartland east, where low level
moisture will be maximized.

LONG TERM...
(Thursday night through Friday)

By Thursday evening, the potent upper level low currently
spinning over the Four Corners Region will eject out across the
Central Plains. However, an elongated upper trough will remain
draped across the southwestern CONUS keeping the area in
southwesterly flow aloft. Multiple disturbances moving out of
northern Mexico are forecast to traverse the forecast area
Thursday night and into Friday afternoon. At the surface, a cold
front will drop southward across the region and stall across the
southern half of the area during the day. The combination of
surface convergence along the front and favorable upper level
dynamics will lead to scattered showers and thunderstorms
developing Thursday night and continuing into Friday. Multiple
rounds of moderate to heavy rainfall are possible especially along
the I-10 corridor where the GFS generates greater than one inch
of QPF. In addition, a few strong to marginally severe
thunderstorms are possible on Friday generally across the southern
half of the area where modest instability will be present.
Otherwise, daytime highs will only be in the 70's owing to
abundant cloud cover and precipitation.

A few showers and thunderstorms will linger across the
southeastern half of the area Friday night and into Saturday
morning as the elongated upper trough moves over and to the east
of the region. Dry and warmer conditions are then expected going
into next week as upper level ridging builds back over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  87  60  71 /  70  30  20  40
San Angelo 	 69  90  60  72 /  70  30  50  70
Junction 	 69  86  66  73 /  70  60  70  80
Brownwood 	 69  85  62  71 /  70  60  50  70
Sweetwater 	 65  87  58  72 /  60  10  20  30
Ozona      	 67  89  63  74 /  70  30  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 2:44 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
244 PM CDT Wed May 2 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
244 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop late this
afternoon and this evening, becoming more widespread tonight. The
main hazard will be very large hail, perhaps larger than golf ball
size. Damaging winds, deadly lightning, and rainfall heavy enough
to cause some flooding of city streets, low water crossings, and
other low lying areas will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, thunderstorms will be possible, especially across
the area southeast of a San Angelo to Brownwood line. In addition
to the threat for dangerous lightning, a few storms may become
strong and approach severe levels. Large hail and strong, gusty
winds will be the main threats.

Additional thunderstorms will be possible Thursday night and
Friday into early Saturday, mainly south of Interstate 20. Heavy
rainfall could occur during this time period, leading to a threat
for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested for many areas
tonight.

In the hours before

Local storm report, May 2, 8:45 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HASKELL                 33.16N  99.73W
05/02/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            TRAVEL TRAILER BLOWN OVER...PART OF ROOF TORN OFF OF
            HIGH SCHOOL...SEVERAL POWER POLES SNAPPED BETWEEN
            HASKELL AND STAMFORD ALONG HIGHWAY 277

&&

EVENT NUMBER SJT1800011

SN
Special weather statement, May 2, 9:46 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
946 PM CDT WED MAY 2 2018

TXZ049-030345-
Fisher TX-
946 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 1045 PM
CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, or 21 miles west of Hamlin, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Rotan and Roby around 950 PM CDT.
  Hamlin around 1020 PM CDT.

Other locations impacted by this storm include Hitson, Busby,
Capitola and Us-180 Near The Fisher-Scurry County Line.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3296 10014 3271 10014 3271 10015 3270 10014
      3266 10014 3264 10015 3252 10065 3253 10066
      3296 10066
TIME...MOT...LOC 0246Z 236DEG 33KT 3281 10049

SN
Special weather statement, May 2, 10:11 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1011 PM CDT WED MAY 2 2018

TXZ049-098-113-030415-
Haskell TX-Fisher TX-Jones TX-
1011 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHERN JONES AND
NORTHEASTERN FISHER COUNTIES UNTIL 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamlin, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haskell, Stamford, Paint Creek and Lake Stamford Marina around
  1100 PM CDT.
  Irby around 1115 PM CDT.

Other locations impacted by this storm include Jud, The Intersection
Of Us-180 And Ranch Road 126, Us-380 Near The Haskell-
Stonewall County Line, Us-277 Near The Haskell-
Knox County Line and Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3296 9947 3296 9961 3290 9962 3268 10020
      3296 10020 3296 9999 3339 9999 3340 9947
TIME...MOT...LOC 0310Z 240DEG 34KT 3285 10014

SN
Special weather statement, May 2, 10:30 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1030 PM CDT WED MAY 2 2018

TXZ064-030415-
Sterling TX-
1030 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3209 10103 3208 10096 3188 10126 3195 10127
      3208 10126
TIME...MOT...LOC 0329Z 218DEG 42KT 3191 10143

SN
Local storm report, May 2, 11:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1106 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             8 S HASKELL             33.04N  99.73W
05/02/2018  E1.25 INCH       HASKELL            TX   PUBLIC

            QUARTER SIZE AND LARGER HAIL FALLING AT INTERSECTION OF
            FM 618 AND HIGHWAY 277

&&

EVENT NUMBER SJT1800012

SN
Local storm report, May 2, 11:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     5 W ROTAN               32.85N 100.55W
05/02/2018  M64 MPH          FISHER             TX   MESONET

&&

EVENT NUMBER SJT1800013

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton48 min
May 2, 7:34 PM CDTSevere Thunderstorm WarningSJTShackelford56 min
May 2, 7:46 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton44 min
May 2, 7:55 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton50 min
May 2, 8:18 PM CDTSpecial Weather StatementSJTJones57 min
May 2, 8:24 PM CDTSpecial Weather StatementSJTSchleicher51 min
May 2, 8:29 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton46 min
May 2, 8:41 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton49 min
May 2, 8:51 PM CDTAreal Flood AdvisorySJTShackelford, Throckmorton114 min
May 2, 9:20 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton40 min
May 2, 9:46 PM CDTSpecial Weather StatementSJTFisher59 min
May 2, 10:11 PM CDTSpecial Weather StatementSJTHaskell64 min
May 2, 10:30 PM CDTSpecial Weather StatementSJTSterling45 min
May 2, 10:34 PM CDTSevere Thunderstorm WarningSJTCrockett41 min
May 2, 10:38 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton67 min
May 2, 10:54 PM CDTTornado WarningSJTCrockett36 min
May 2, 11:43 PM CDTSevere Thunderstorm WarningSJTThrockmorton45 min
May 3, 12:11 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton64 min
May 3, 12:33 AM CDTSpecial Weather StatementSJTNolan42 min
May 3, 12:53 AM CDTSpecial Weather StatementSJTIrion52 min
May 3, 1:16 AM CDTSpecial Weather StatementSJTJones59 min
May 3, 1:18 AM CDTSpecial Weather StatementSJTSchleicher57 min
May 3, 1:22 AM CDTSpecial Weather StatementSJTShackelford, Taylor53 min
May 3, 1:25 AM CDTSpecial Weather StatementSJTSutton65 min
May 3, 1:27 AM CDTSpecial Weather StatementSJTTom Green63 min
May 3, 1:49 AM CDTAreal Flood AdvisorySJTTaylor56 min
May 3, 2:15 AM CDTSpecial Weather StatementSJTShackelford45 min
May 3, 2:16 AM CDTSpecial Weather StatementSJTShackelford44 min
May 3, 4:36 AM CDTSpecial Weather StatementSJTIrion39 min
May 3, 5:19 AM CDTSpecial Weather StatementSJTNolan41 min
May 3, 5:22 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green23 min
May 3, 5:46 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels29 min
May 3, 6:03 AM CDTSpecial Weather StatementSJTSchleicher, Tom Green57 min
May 3, 6:11 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
May 3, 6:43 AM CDTSpecial Weather StatementSJTRunnels47 min
May 3, 6:57 AM CDTSpecial Weather StatementSJTSchleicher48 min
May 3, 6:58 AM CDTSpecial Weather StatementSJTShackelford47 min
May 3, 7:17 AM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton43 min
May 3, 7:18 AM CDTSpecial Weather StatementSJTColeman42 min
May 3, 7:34 AM CDTSpecial Weather StatementSJTConcho41 min
May 3, 7:52 AM CDTSpecial Weather StatementSJTMenard, Sutton38 min
May 3, 8:03 AM CDTSpecial Weather StatementSJTBrown, Coleman42 min
May 3, 8:17 AM CDTSpecial Weather StatementSJTMcCulloch43 min
May 3, 8:24 AM CDTSpecial Weather StatementSJTBrown51 min
May 3, 8:31 AM CDTSevere Thunderstorm WarningSJTBrown59 min
May 3, 8:50 AM CDTAreal Flood AdvisorySJTBrown115 min
May 3, 9:10 AM CDTSpecial Weather StatementSJTMcCulloch, San Saba50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.